Pin Me

Breakthrough Bleeding When on Birth Control

written by: Suzanne Florin • edited by: BStone • updated: 3/15/2011

Is it normal to experience breakthrough bleeding when on birth control? When should a woman seek medical attention about this problem? Learn more about breakthrough bleeding as a side effect of birth control pills, some factors that causes the bleeding and what may be done about it.

  • slide 1 of 4

    Overview

    800px-Pilule contraceptive Birth control pills provide a number of benefits such as prevention of pregnancy, treatment of menstrual disorders and preventative measures for osteoporosis, endometrial and uterine cancer. However, just like any medication, birth control pills may cause side effects in some women. Occurrence of serious side effects may be avoided by discussing with a doctor any past or present medical condition, as well as the other medications taken that could interact with the oral contraceptives.

    Breakthrough bleeding when on birth control is commonly experienced by some women during the first three months of taking the pills. The bleeding or spotting usually stops after the fourth cycle. Smoking, failure to take the pill at the same time everyday and certain medications can also cause bleeding when on birth control. Different birth control pills may also be more suited to the person, that is why breakthrough bleeding persists.

    If breakthrough bleeding continues for more than four months of pill use, and bleeding becomes heavier and prolonged, a woman should seek medical attention for diagnosis of the possible causes. A doctor may require blood tests, pap smear and an ultrasound to detect any abnormalities in the body that may be causing the bleeding.

  • slide 2 of 4

    Is Breakthrough Bleeding Normal?

    Each woman's body reacts differently to birth control pills; some may not experience any breakthrough bleeding even at the start of use, while for others bleeding may occur until their body gets used to the pill (usually until the third cycle). But before considering that the bleeding is entirely the work of the pill, one must realize that there are factors that cause and may intensify bleeding.

    • Smoking, particularly in women that are 35 years of age and above, can cause serious health problems. While on the pill, a person that smokes increases the risk of stroke and heart attack as a result of counteraction with the drug. Smoking also decreases the absorption and effectiveness of the hormones in birth control pills, and this causes more breakthrough bleeding.
    • Antacids, antibiotics and some herbal medicines can affect the absorption of birth control pills. There are also drugs such as anticonvulsants, antifungal and anti-tuberculosis medications that induce the enzyme system P450 in the liver, which increases the metabolism of birth control pills.
    • Inconsistency in taking the pill such as taking it at a different time each day or missing a pill, can affect the integrity of the endometrial lining. This can cause the presence of bits and pieces that appear as blood spots, when the lining sloughs.
    • Low-dose estrogen pills can sometimes cause breakthrough bleeding in some women because of the insufficient amount of estrogen that does not maintain the stability of the endometrium, causing bits of it to be shed and appear as spots of blood.

  • slide 3 of 4

    When Should One Seek Medical Advice?

    If breakthrough bleeding when on birth control is prolonged, heavy and occurs even after the fourth month of pill use, a woman should seek medical advice. The patient should relate her medical history and symptoms that were experienced other than bleeding. Also, the doctor may require blood tests to check the levels of red blood cells, and to identify any presence of anemia or infections that may cause the bleeding. A pap smear may also be done to diagnose any polyps or abnormal growths in the cervix. For further testing, the patient may be required to undergo an ultrasound to identify any masses in the ovaries or fibroids in the uterus. Should all the test results appear to be normal, the doctor may recommend other birth control pills in replace of the one that causes breakthrough bleeding. Some progestins may be more potent than others, as well as some pills with higher amounts of estrogen (35 micrograms of estrogen); they may prevent breakthrough bleeding.

  • slide 4 of 4

    Resources

    Reichman, Judith, MD, "Is Breakthrough Bleeding Usual While on the Pill," http://today.msnbc.msn.com/id/20248689/ns/today-today_health/

    Birth Control Pills FAQ, http://www.mayoclinic.com/health/birth-control-pill/WO00098

    Image Credit: Wikimedia Commons/suzanne88